UPDATED 09/27/2013. FDA alerted patients and health care providers that budesonide solution, used for nasal irrigation, from The Compounding Shop may be contaminated and should not be used or administered to patients. FDA observed a 1000 mL bottle of budesonide solution from The Compounding Shop that contained visible, white, floating material. FDA identified that material as a fungus and is concerned that contamination may be present in other budesonide solution products from The Compounding Shop that may currently be on the market.
FDA is alerting health care providers to immediately quarantine any budesonide solution products from The Compounding Shop, and not administer it to patients.
UPDATED 05/13/2013. Firm Press Release link added, additional recall information, company contact information.
AUDIENCE: Pharmacy, Healthcare Professionals, Patients
ISSUE: The U.S. Food and Drug Administration is alerting health care providers, hospital supply managers, and pharmacists that the FDA’s preliminary findings of practices at The Compounding Shop of St. Petersburg, Fla., raise concerns about a lack of sterility assurance for sterile drugs produced at and distributed from this site. Therefore, these products should not be administered to patients. If a drug product marketed as sterile has microbial contamination, it potentially places patients at risk of serious infection.
The FDA has advised the firm that it is in the best interest of public health to take action to remove all sterile products from the market. The Compounding Shop has informed the FDA that it is recalling sterile products and is in the process of notifying customers.
BACKGROUND: The FDA is basing this warning on a recent inspection of The Compounding Shop. The investigators observed poor sterile production practices that raise concerns about a lack of sterility assurance of The Compounding Shop’s sterile drug products.
RECOMMENDATION: Health care providers and hospital staff should immediately check their medical supplies, quarantine any sterile products from The Compounding Shop, not administer them to patients, and await further instructions from the company regarding the recalled products. Patients who have received any product produced by The Compounding Shop and have concerns should contact their health care provider.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178.